Category: Calcium/Bone Disorders

Monitor: 19

19 - COMPLETE ATYPICAL FEMORAL FRACTURE SIX MONTHS AFTER DISCONTINUATION OF IBANDRONATE SUCCESSFULLY TREATED WITH TERIPARATIDE: A CASE REPORT

Thursday, Apr 25
12:00 PM – 12:30 PM

Objective : Bisphosphonates (BPs) are the most widely used anti-osteoporotic drugs. However, use of BPs increases atypical femoral fracture (AFF) risk particularly in the long term. BP-associated AFFs have been observed to have a median occurrence 7 years after BP therapy.  Bone healing delay in BP-associated AFFs is due to bone turnover suppression.  Teriparatide (TP), a recombinant form of parathyroid hormone (PTH) may enhance bone healing in AFF patients.


Methods : An 81 year old Filipino female with no prior history of fracture was started on monthly 150 mg Ibandronate (IB) for osteoporosis (T-score -3.1;L1-L4) 3 years prior to admission (PTA). Six months PTA, she developed right thigh pain worsened by weight bearing and relieved by analgesics. XRay done reportedly showed normal results.  She was advised to discontinue IB. A day PTA, upon alighting from a van, she felt a “pop” in her right thigh with subsequent severe pain on ambulation.


Results : XRay revealed a complete transverse fracture on the midshaft of the right femur with intact cortical lines, with no signs of comminution or lytic or sclerotic changes and with beaking of the lateral cortex. Work-up revealed normal levels of vitamin D, calcium, phosphorus and thyroid function. A1C was consistent with prediabetes at 6.1%. She underwent intramedullary nailing of the femoral fracture and was started on Vit D3 and daily TP. She underwent physical therapy with gradually progressive weight bearing and ambulation. Follow-up XRays showed good alignment of fracture segments with no signs of loosening with bone remodeling and periosteal reactions noted on the 5th month.


Discussion :

Our patient presented with prodromal pain and developed AFF without trauma after 3 years of BP use.
AFF has been postulated to be due to oversuppression of bone turnover from prolonged BP use but have been reported in patients with duration of BP therapy ranging from as little as 0.5 to as long as 17 years.  
AFF patients are usually younger and often of Asian origin. 
Strontium ranelate and TP have been used to treat AFF with mixed results.  Anabolic therapy with TP aided bone healing in our patient as well as provided protection for the contralateral femur. Whether earlier anabolic therapy could have prevented AFF in this case is uncertain.


Conclusion : AFF may occur even after discontinuation of BP therapy. TP may be a viable treatment option for AFF.  Optimal treatment and prevention of BP-associated AFF remains unclear.  Further research is needed to identify which patients would benefit from early use of TP.

SHORT URL FUNCTION-->

Knille Allenn R. Mangaya

Internal Medicine Resident
Asian Hospital and Medical Center
Mendez, Cavite, Philippines

Currently a second year Internal Medicine Resident at Asian Hospital and Medical Center, Muntinlupa, Philippines

Joy Arabelle Fontanilla

Internal Medicine - Endocrinology, Chair, National Assembly of Diabetes Educators at Diabetes Center, Philippines, Head at Center for Weight Intervention and Nutrition Services, Head at Nutrition Committee
Asian Hospital and Medical Center, St. Luke's Medical Center Global City

IM-Endocrinology at Asian Hospital and Medical Center, St. Luke's Medical Center Global City, Philippines

Joy Arabelle Fontanilla

Internal Medicine - Endocrinology, Chair, National Assembly of Diabetes Educators at Diabetes Center, Philippines, Head at Center for Weight Intervention and Nutrition Services, Head at Nutrition Committee
Asian Hospital and Medical Center, St. Luke's Medical Center Global City

IM-Endocrinology at Asian Hospital and Medical Center, St. Luke's Medical Center Global City, Philippines